Texas, 2010Strong Wind in Texas, January 6, 2010
January 6, 2010 · NWS LUB · 1 event in 1 county or zone
An arctic front swept southward across the west Texas region during the evening hours of the 6th. The frontal passage was accompanied by northerly winds sustained above 30 mph with a few gusts near 50 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic front swept southward across the west Texas region during the evening hours of the 6th. The frontal passage was accompanied by northerly winds sustained above 30 mph with a few gusts near 50 mph. The winds damaged transmission lines south of Childress, and resulted in a short-lived power outage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 6, 5:42 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jan 6, 5:42 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CST WED JAN 6 2010
.AVIATION...
A STRONG COLD FRONT IS STILL ON TRACK TO MOVE THROUGH THE KLBB
TERMINAL WITHIN AN HOUR WITH THE FRONT ALREADY MAKING ITS WAY
THROUGH KCDS. WITH LOW CIGS RAPIDLY FILLING IN BEHIND THE
FRONT...STRONG NORTHERLY WINDS WILL BE ACCOMPANIED BY THE MVFR
CIGS WITH A SMALL CHANCE AT IFR CIGS. WITH MODELS SHOWING RATHER
DRY LOW LEVELS...PRECIPITATION MAY NOT BE SIGNIFICANT WITH LOW
CIGS BEING THE PRIMARY CONCERN RATHER THAN LOW VISBYS. WINDS WILL
TAPER OFF TOMORROW MORNING WITH THE LOW CIGS DISSIPATING AS DRIER
AIR FILTERS INTO THE REGION.
&&
.PREV DISCUSSION... /ISSUED 325 PM CST WED JAN 6 2010/
SHORT TERM...
MAIN EVENT CONTINUES TO BE THE IMPENDING ARRIVAL OF AN ARCTIC COLD
FRONT INTO THE AREA. SURFACE TROUGH HAS SAGGED FAR ENOUGH SOUTH TO
BRING WINDS AROUND TO THE NORTH OVER THE NORTHERN HALF OF THE
AREA...AND THE OLD QUASI-STATIONARY FRONT OVER THE SOUTHERN PLAINS
HAS BEGUN MOVING BACK TO THE SOUTHWEST INTO NORTHERN ZONES. BUT THE
ARCTIC FRONT ITSELF...ALTHOUGH CLOSING FAST...REMAINS FURTHER NORTH
IN THE PANHANDLE. ANYWAY...WINDS SWINGING AROUND TO THE NORTH IN
ADVANCE WILL NOT BE THE TRUE FRONT.
LATEST TIMING SHOWS FRONT ARRIVAL TO CHILDRESS-TULIA-DIMMITT BY 5
PM...MORTON-LUBBOCK-ASPERMONT SHORTLY AFTER 6 PM...AND FINALLY
DENVER CITY BY 8 OR 9 PM. SHORT TERM MODEL TRENDS HAVE INCREASED THE
3 HOUR SURFACE PRESSURE RISES TO 8 OR 9 MB PER THREE HOUR PERIOD
THIS EVENING...SUGGESTING WIND SPEEDS JUST SLIGHTLY BELOW OUR WIND
ADVISORY CRITERIA...OR MOSTLY SUSTAINED AROUND 30 MPH. HOWEVER...
TREND HAS BEEN STRONGER WITH LATEST GUSTS FORECASTS ON THE ORDER OF
40 TO 45 MPH. WOULD NOT BE SURPRISED TO SEE 50 MPH GUSTS AS WELL.
THE VERY COLD AIR WILL FOLLOW IMMEDIATELY THIS STRONG PRESSURE
GRADIENT...SO ITS ARRIVAL SHOULD MOSTLY FOLLOW THE VERY STRONG WIND
GUSTS. EVEN SO...SUSTAINED WINDS LATER TONIGHT INTO EARLY THURSDAY
SHOULD STILL BE ON THE ORDER OF 20 TO 25 MPH WHILE TEMPERATURES WILL
BE SETTLING INTO THE LOWER TEENS OR PERHAPS UPPER SINGLE DIGITS
ACROSS THE EXTREME SOUTHERN PANHANDLE. THIS RESULTS IN WIND CHILL
READINGS FROM MINUS 5 TO MINUS 10 ACROSS THE NORTHERN HALF OF THE
AREA FROM ABOUT 3 AM THURSDAY UNTIL LATE THURSDAY MORNING...WHILE
THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS WILL BE ZERO TO MINUS 5.
BECAUSE OF THE POTENTIAL IMPACT OF THIS EVENT ON THE MORNING COMMUTE
AND DUE TO ITS RELATIVE RARITY...WE HAVE ISSUED A WIND CHILL
ADVISORY FROM THE CENTRAL SOUTH PLAINS AND ROLLING PLAINS NORTHWARD
EVEN THOUGH TECHNICAL CRITERIA MAY NOT BE MET OVER THE SOUTHERN-MOST
ROW.
A SMALL AMOUNT OF LIFT WILL ACCOMPANY AND FOLLOW THE FRONT WITH
MARGINAL MOISTURE CENTERED FROM 800-850 MB. EVEN THOUGH OUR FORECAST
SOUNDINGS STILL ARE NOT SHOWING MUCH CHANCE FOR SURFACE SATURATION...
WE WILL MAINTAIN THE PREVIOUS FORECAST OF LOW CHANCE FOR FLURRIES OR
FREEZING DRIZZLE. ARCTIC AIRMASSES HAVE A WAY OF FORCING MORE
SURFACE SATURATION SOMETIMES THAN IS MODEL FORECASTED.
VERY COLD AIR WILL SETTLE FURTHER SOUTH ON THURSDAY WITH PREVIOUS
HIGH TEMPERATURE FORECAST MOSTLY RETAINED. WINDS SHOULD GRADUALLY
TAPER OFF LATER THURSDAY WHILE CLOUD COVER SHOULD ALSO TREND THINNER
THOUGH MAY NOT TOTALLY BREAK. RMCQUEEN
LONG TERM...
EXTENDED FORECAST WILL BE PUNCTUATED BY COLD TEMPERATURES EARLY
ON...WITH SOME MODIFICATION INTO WEEKEND. ADDITIONALLY...THERE WILL
BE A CHANCE OF LIGHT SNOW ACROSS THE SOUTHWESTERN SOUTH PLAINS ON
FRIDAY WITH A PASSING UPPER LEVEL DISTURBANCE.
UA PATTERN WILL FEATURE AN EASTERN TROUGH AND WESTERN RIDGE INTO THE
FIRST HALF OF THE WEEKEND BEFORE THE RIDGE BEGINS TO BREAKDOWN AND
AN UA TROUGH TRANSLATES ACROSS WEST TEXAS EARLY NEXT WEEK.
PREDOMINATE SFC FEATURE EARLY ON WITH THIS PATTERN WILL BE A
SPRAWLING HIGH PRESSURE SYSTEM THAT WILL DOMINATE THE CENTRAL AND
EASTERN CONUS WITH VERY COLD TEMPERATURES. LATEST ROUND OF GUIDANCE
SUGGESTS THE SFC RIDGING WILL BE SLOWER TO DEPART THE SOUTH PLAINS
THAN EARLIER THOUGHT...WITH A FINAL SHORTWAVE TROUGH DIVING DOWN THE
BACKSIDE OF THE EASTERN TROUGH PROVIDING CONTINUED SFC RIDGING INTO
SATURDAY. THIS WILL HELP KEEP TEMPERATURES WELL BELOW NORMAL THROUGH
THE END OF THE WEEK AND INTO AT LEAST THE FIRST HALF OF THE WEEKEND
AND HAVE COOLED FORECAST TEMPERATURES FRIDAY AND SATURDAY. RETURN
FLOW MAY FINAL BEGIN BY SUNDAY WITH TEMPERATURES MODERATING BACK UP
TOWARD AVERAGE LEVELS. A PASSING POSITIVELY TILTED UA TROUGH EARLY
NEXT WEEK WILL PUSH A WEAK COLD FRONT THROUGH THE AREA NEXT
MONDAY...THOUGH CURRENTLY IT APPEARS TO BE A DRY PASSAGE. BEYOND
THAT...AN UPPER RIDGE WILL SLIDE IN FROM THE WEST WITH MODERATING
TEMPERATURES EXPECTED INTO THE MIDDLE OF NEXT WEEK.
REGARDING PRECIPITATION CHANCES THIS FRIDAY...LATEST ITERATION OF
MODELS HAVE SHIFTED BEST FORCING/SATURATION SOUTHWESTWARD AND NOW
DEPICT THE BEST SHOT OF LIGHT SNOW JUST CLIPPING THE SOUTHWEST
CORNER OF THE CWA FROM FRIDAY MORNING THROUGH EARLY AFTERNOON.
ALTHOUGH LOW-LEVEL FLOW WILL BE OF A WEAK UPSLOPE COMPONENT...IT
WILL BE ADVECTING IN VERY DRY AIR WHICH WILL LIKELY LIMIT
INTENSITY AND EASTWARD EXTENT OF SNOW. THUS...HAVE TRIMMED POPS
BACK SLIGHTLY FROM THE EAST...THOUGH DID BUMP UP INTO LOW CHANCE
CATEGORY ACROSS THE EXTREME SOUTHWEST SOUTH PLAINS WHERE BEST
FORCING WILL EXIST. REGARDLESS...ACCUMULATIONS WILL BE
LIGHT...WITH PERHAPS AN INCH OR SO POSSIBLE TOWARD DENVER CITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 9 23 6 29 11 / 20 10 10 10 0
TULIA 10 23 5 29 11 / 20 10 10 10 0
PLAINVIEW 12 23 7 28 11 / 20 10 10 10 0
LEVELLAND 14 25 10 28 11 / 20 10 20 20 0
LUBBOCK 14 25 9 28 11 / 20 10 20 10 0
DENVER CITY 17 27 12 26 11 / 20 10 20 30 0
BROWNFIELD 16 27 11 27 11 / 20 10 20 20 0
CHILDRESS 14 24 8 26 11 / 20 10 10 10 0
SPUR 16 26 9 28 13 / 20 10 10 10 0
ASPERMONT 20 27 10 27 13 / 20 10 10 10 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 3 AM TO NOON CST THURSDAY FOR THE
FOLLOWING ZONES: TXZ021>038.
&&
01
Hazardous weather outlook, Jan 6, 3:43 AM CST, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
343 AM CST WED JAN 6 2010
TXZ021>044-070945-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
343 AM CST WED JAN 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NON PRECIPITATION
SUSTAINED NORTHERLY WINDS OF 25 TO 35 MPH WILL BE POSSIBLE WEDNESDAY
NIGHT IN THE WAKE OF A STRONG COLD FRONT. IN ADDITION...TEMPERATURES
WILL FALL INTO THE TEENS...AND WHEN COMBINED WITH THE WIND...WIND CHILL
READINGS WILL DROP TO NEAR OR SLIGHTLY BELOW ZERO BY THURSDAY MORNING.
AREAS OF FREEZING DRIZZLE MAY ADDITIONALLY REDUCE VISIBILITIES AND
SUPPORT A LIGHT ICE GLAZE ON SOME EXPOSED SURFACES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT SNOW ACCUMULATIONS WILL BE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA FRIDAY.
Strong Wind, Childress
- When
- January 6, 8:30 PM CST to 11:00 PM CST
- Where
- Childress forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Nebraska, January 6 to 8, 20102 deaths · 90 events
- Winter Weather in Missouri, January 6 to 7, 20101 death · 3 injured · 11 events
- Avalanche in Wyoming, January 6, 20101 death · 1 event
- Avalanche in Colorado, January 6, 20101 death · 1 event
- Winter Storm in Iowa, January 6 to 7, 2010$975,000 · 39 events
- Blizzard and Winter Storm in South Dakota, January 6 to 8, 201048 events
- Winter Storm and Winter Weather in Illinois, January 6 to 7, 20102 injured · 23 events
- Winter Weather in Illinois, January 6 to 7, 20103 injured · 14 events
- Extreme Cold in North Dakota, January 6 to 8, 201036 events
- Extreme Cold in South Dakota, January 6 to 8, 201026 events
- Winter Storm and Extreme Cold in Iowa, January 6 to 8, 201024 events
- Winter Storm in Missouri, January 6 to 7, 201024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208477.